Heavy Snow, Barber
- When
- December 9, 3:00 AM CST to December 10, 3:00 AM CST
- Where
- Barber forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snow and ice fell across most of southwest and south central Kansas. Snow mixed with sleet or ice pellets occurred southeast of a line from Ashland to Greensburg to Kinsley to Larned.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow and ice fell across most of southwest and south central Kansas. Snow mixed with sleet or ice pellets occurred southeast of a line from Ashland to Greensburg to Kinsley to Larned. Strong north winds of 30 to 45 MPH caused plenty of blowing and drifting snow, with every county in the CWA reporting less than a quarter mile visibility for several hours, with occasional white out conditions. Snowfall amounts were banded, with the two highest reports both being 6 inches, from southern Gray county and central Stanton county. A 30 to 40 mile wide band of snowfall amounts from 4 to 5 inches fell from just north of Scott City southwest through northern Kearny county to southwest of Johnson City in Stanton County. Another swath of snow 35 to 45 miles wide, also with snow amounts from 4 to 5 inches, fell from near Meade to Cimarron through Dodge City and Greensburg to near Medicine Lodge. One more band of 4 to 5 inch amounts fell from extreme northwest Hodgeman County to just northwest of Ness City to near Hays. Many schools and other planned activities were cancelled due to the weather, especially the low visibilities. Numerous traffic accidents were reported in Liberal, Dodge City, Pratt, and Medicine Lodge. Two jack-knifed semi-trailers, on a portion of Kansas Highway 96 between Scott City and Leoti, caused the highway to be closed for an hour and a half. Zero visibility conditions closed U.S. Highway west of Ulysses for about 3 hours Tuesday afternoon on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 8, 2:32 PM CST, 12 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 126 PM CST MON DEC 8 2003 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES IN THE SHORT TERM WILL BE DEALING WITH THE WINTER STORM TO AFFECT THE AREA TONIGHT AND TUESDAY. SURFACE COLD FRONT HAS ALREADY MOVED THROUGH MOST OF THE CWA EXCEPT IN THE SW WHERE TEMPS HAVE CLIMBED WELL INTO THE 60S THIS AFTERNOON. THIS FRONT WILL STALL OUT OVER OKLAHOMA AND THE TEXAS PANHANDLE AS SURFACE CYCLOGENESIS GETS GOING IN RESPONSE TO THE APPROACHING WAVE. THIS CYCLOGENESIS WILL CONTINUE THROUGH THE DAY TUESDAY AND WILL CRANK THE WINDS UP ACROSS THE AREA, AND COMBINED WITH EXPECTED SNOWS, WILL CREATE HAZARDOUS CONDITIONS. FAIRLY IMPRESSIVE UPPER WAVE ON WV IMAGERY OVER THE SW US ATTM WITH -32C 500MB AIR IN ITS CORE AND A FEW LIGHTNING STRIKES ACROSS ARIZONA. THE UPPER WAVE WILL PROGRESS EASTWARD WITH UVV MOVING OVER THE WESTERN PART OF THE AREA BY AROUND MIDNIGHT AND WILL INTENSIFY AS IT CROSSES THE ROCKIES. PRECIP SHOULD BEGIN SHORTLY AFTERWARD ACROSS THE WEST AND THEN SPREAD ITS WAY EAST ACROSS THE CWA BY TUESDAY MORNING. THE MAIN QUESTION WILL BE PRECIP TYPE, AT LEAST INITIALLY. MODEL SOUNDINGS INDICATE A WARM LAYER IN 800-700MB LEVEL OF ABOUT 4-5C THAT HAS TO BE COOLED IN ORDER FOR SNOW TO BEGIN. THINKING IS THAT IT WILL START AS RAIN OR SLEET FOR A BRIEF TIME ACROSS THE WEST BEFORE THE DEEPER COLD AIR MOVES IN AND CHANGES IT TO SNOW. THIS CHANGE OVER WILL OCCUR LATER FARTHER EAST ACROSS THE CWA WITH MED LODGE SEEING A CHANGE OVER BY 18Z TUESDAY. AS THE WAVE MOVES TO OUR SOUTH ACROSS THE PANHANDLES ON TUESDAY MORNING, THE ETA SHOWS SOME PRETTY STRONG 850-700MB FRONTOGENESIS OVER THE SOUTH CENTRAL KANSAS. IN PAST STORMS WITH STRONG BAROCLINIC DEVELOPMENT, THE ETA TENDS TO BE TOO FAR TO THE SE WITH THE FEATURES AS THE SYSTEM WRAPS UP SO RAPIDLY THAT THE TRACK IS FARTHER WEST. SO WE COULD SEE SOME INTENSE FRONTOGENETIC SNOW BANDS DEVELOP FROM DDC EASTWARD DURING THE MORNING TUESDAY. ELEVATED CONVECTION COULD ALSO OCCUR WITH THE STEEP LAPSE RATES IN PLACE WHICH WOULD FURTHER ENHANCE SNOWFALL RATES. SO, IN A NUTSHELL, FOR SNOWFALL AMOUNTS WILL GO WITH 2-4 INCHES ACROSS THE NW TO 4-7 INCHES ACROSS THE E AND SE. EVEN WITH SNOW AMOUNTS NOT REALLY REACHING WINTER STORM WARNING CRITERIA, FEEL THAT WITH 30-40 MPH WINDS WITH HIGHER GUSTS COULD SEE SIGNIFICANT BLOWING AND DRIFTING OF SNOW AND REDUCED VSBYS. SO WILL GO WITH A WINTER STORM WARNING ACROSS THE ENTIRE AREA WITH NEAR BLIZZARD LIKE CONDITIONS AT TIMES. FUTURE SHIFTS WILL NEED TO MONITOR THE SITUATION AND ISSUE A BLIZZARD WARNING IF INDEED THE CRITERIA IS MET LATE TONIGHT AND ON TUESDAY. MADE LITTLE ADJUSTMENT TO THE TEMPS, AND WILL GENERALLY GO COLDER THAN THE MODELS WITH EXPECTED SNOW COVER ON THE GROUND. ALSO UPDATED WIND GRIDS TO RAISE SPEEDS, ESPECIALLY SINCE THE META IS USUALLY TOO LOW IN THAT DEPARTMENT. DAYS 3-7... FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR MORE SNOW WITH NEXT UPPER SYSTEM FOR THE WEEKEND. EC AND GFS SHOWING A STRONG UPPER SHORTWAVE TROUGH COMING IN ON SATURDAY AND SUNDAY. THE EC IS A BIT SLOWER. WILL ADD SOME SMALL POP FOR SNOW ON SATURDAY INTO SUNDAY MORNING FOR BEST GUESS IN TIMING. OTHER THAN THAT LOOKS LIKE NORMAL HIGH TEMPS IN THE 40S, WITH 30S SATURDAY WITH CLOUDS AND SOME SNOW. FORECAST 850 TEMPS BELOW -2 CELSIUS SO LOOKS TO BE ALL SNOW ON SATURDAY INTO SUNDAY MORNING. AT THIS TIME ACCUMULATIONS ARE NOT FORECASTABLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 29 17 32 / 90 90 00 00 GCK 24 28 13 32 / 90 90 00 00 EHA 25 30 15 33 / 70 80 00 00 LBL 27 30 17 33 / 80 90 00 00 HYS 27 28 18 32 / 90 99 00 00 P28 31 31 20 34 / 80 99 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR PORTIONS OF WEST CENTRAL AND ALL OF SOUTHWEST KANSAS TONIGHT THROUGH TUESDAY AFTERNOON. && LACY/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1125 AM CST MON DEC 8 2003 KSZ030-031-043>046-061>066-074>081-084>090-091200- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1125 AM CST (1025 AM MST) MON DEC 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM SYSTEM CROSSING THE ROCKIES TODAY WILL MOVE OUT INTO THE CENTRAL HIGH PLAINS TONIGHT. A LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO WILL SINK SLOWLY SOUTHEAST TODAY AND INTENSIFY BRINGING A SURGE OF COLD AIR SOUTH ACROSS THE PLAINS. AS THE UPPER STORM SYSTEM MOVES IN, RAIN WILL DEVELOP ALONG THE COLORADO BORDER THIS EVENING AND SPREAD EASTWARD. THE RAIN COULD CHANGE TO A PERIOD OF FREEZING BEFORE CHANGING TO SNOW LATE TONIGHT AND TUESDAY MORNING. THE SNOW WILL CONTINUE INTO MUCH OF THE DAY TUESDAY WITH TOTAL SNOWFALL AMOUNTS RANGING FROM 4 TO 7 INCHES AND WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. STRONG NORTH WINDS OF 25 TO 40 MPH WILL CAUSE BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM WILL TAPER OFF DURING THE LATE AFTERNOON AND EARLY EVENING TUESDAY LEAVING WIDESPREAD AREAS OF SNOW ACROSS MUCH OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. 06
The national radar mosaic for the moment the first event began.
27 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328286, 5328287, 5328288, 5328289, 5328290, 5328291, 5328292, 5328293, 5328294, 5328295, 5328296, 5328297, 5328298, 5328299, 5328300, 5328412, 5328413, 5328414, 5328415, 5328416, 5328417, 5328418, 5328419, 5328420, 5328421, 5328422, 5328423.